Iowa, 2025Hail in Iowa, September 22, 2025
September 22, 2025 · NWS ARX · 2 events in 2 counties and zones
A cluster of storms moved into portions of northeast Iowa during the late evening hours on September 22nd associated with a slowly moving frontal boundary. As these storms intensified, they produced hail up to quarter sized in portions of northeast Iowa.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of storms moved into portions of northeast Iowa during the late evening hours on September 22nd associated with a slowly moving frontal boundary. As these storms intensified, they produced hail up to quarter sized in portions of northeast Iowa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 22, 12:45 PM CST, 2 hours 50 minutes earlier. Its key messages:
- Showers and storms today will slowly shift southward into the evening. Some strong storms and an isolated severe storm (large hail) are possible.
- Low rain chances across SW Wisconsin Tuesday through Thursday. Otherwise dry conditions, seasonable temperatures, and overall benign pattern to return.
Area forecast discussion, Sep 22, 12:45 PM CST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
145 PM CDT Mon Sep 22 2025
.KEY MESSAGES...
- Showers and storms today will slowly shift southward into the
evening. Some strong storms and an isolated severe storm
(large hail) are possible.
- Low rain chances across SW Wisconsin Tuesday through Thursday.
Otherwise dry conditions, seasonable temperatures, and overall
benign pattern to return.
&&
.DISCUSSION...
Issued at 136 PM CDT Mon Sep 22 2025
Strong Storms Possible This Afternoon/Evening
Convection has continued through the morning hours generally
along the I-90 corridor with continued back building from the
east/west oriented 850 mb moisture transport vector. Hi-
resolution models have done a poor job at handling this
convection with most 22.12Z guidance completely disregarding
this batch of convection after 15Z. As such, this has made
discerning this afternoon and evening's forecast all the more
challenging. An area of convergence around a weak boundary is
currently located across North Dodge/Olmsted counties. Hi-
resolution models are attempting to develop convection along
this boundary by early/mid afternoon as the upper level
shortwave trough continues to trek across the Upper Midwest. The
problem with this outcome lies in the fact that storms are
still ongoing across portions of SE Minnesota and SW Wisconsin.
This is limiting destabilization given the still present cloud
cover and abundance of rain cooled air across the region. 22.12Z
RAP/HRRR soundings were anticipating nearly 1500 J/kg uncapped
MLCAPE by this afternoon across much of our area south of the
front, something that has not come to fruition as of yet. There
is still time to destabilize and with convergence increasing
along the boundary, we still expect storms to fire later this
afternoon. The area with the best chance of seeing some strong
to potentially severe storms would be across Northeastern Iowa,
where SPC has their Day 1 Slight Risk (Level 2/5) for severe
weather. Outside of NE Iowa, much of the area south of I-94 is
included in the Day 1 Marginal Risk (Level 1/5). The main threat
would be hail given steadily increasing (but still marginal)
mid level lapse rates and cool temperatures aloft. The hazard
looks to evolve into more of a damaging wind threat with time as
storms grow upscale into more of a cluster. Similar to the past
week or so, individual storms are expected to be rather pulsey
in nature due to continued limited shear (~20-25 kts) as the
upper low/trough pivot northeastward, away from the low level
warm sector. As the boundary sags south through the evening
hours, rain chances will gradually end from north to south.
With the abundance of rainfall and dew point depressions less
than 5 degrees, fog is expected to develop across much of the
area overnight and into tomorrow morning. Dense fog headlines
may be needed down the line but have held off for now given
reasonable uncertainty in how degraded visibilities will become
this far south.
Benign Pattern to Return, Low Rain Chances Further South
As the aforementioned upper low/trough pivot northeast, another
trough is currently digging into the Intermountain West/North-
Central Rockies. Mid-range models are anticipating a cutoff
upper low to form from this in the Central Rockies with its
trough axis extending all the way through the Upper Midwest and
into Southern Ontario in conjunction with the departing Great
Lakes trough. How this evolves is slightly uncertain but current
guidance is leaning towards this low moving through the Mid-
Mississippi Valley and into the Ohio River Valley through mid-
week. With this track, much of our area will stay dry with only
some low end slight-chance PoPs across far SW Wisconsin. Should
the low track a bit further north, we could see some increased
PoPs along and south of I-90 but showers would likely be on the
light side as we will be on the far northern edge of the rain
shield. So after a week or two of scattered thunderstorm chances
every day, we finally look to dry out across the Coulee Region
from mid-week onwards. Temperatures should be pleasant and near
normal in the 70s each day, apart from Friday where highs could
sneak into the lower 80s in the river valleys. Long wave ridging
is expected to fill in for the weekend, keeping conditions dry
and pleasant for the early portions of astronomical fall.
&&
.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1238 PM CDT Mon Sep 22 2025
Scattered showers and storms will continue along and south of
Interstate 90 into this evening. A few of these storms may
become strong to severe. The main threats will hail and damaging
winds. The wind threat will be more in northeast Iowa and
southwest Wisconsin.
Fog will reduce visibilities into the IFR/MVFR range overnight
tonight and early Tuesday morning. As the fog lifts, IFR/MVFR
ceilings will persist through Tuesday morning.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&
DISCUSSION...Barendse
AVIATION...Boyne
Hazardous weather outlook, Sep 22, 3:20 AM CST, 12 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
420 AM CDT Mon Sep 22 2025
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-231200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
420 AM CDT Mon Sep 22 2025
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...Today and Tonight
Periodic thunderstorms are expected today and into the evening.
Some storms may be strong, with a risk of hail to penny to
quarter size (2-5% chance). If storms repeat for several hours
over the same location with heavy rain (10% chance), there is an
increased risk of flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Rainfall or hail reports are always appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Baumgardt
In the hours before
Special weather statement, Sep 22, 10:04 AM CST, 5 hours 31 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1104 AM CDT Mon Sep 22 2025
IAZ010-011-MNZ095-096-WIZ053-221630-
Winneshiek IA-Allamakee IA-Fillmore MN-Houston MN-Vernon WI-
1104 AM CDT Mon Sep 22 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ALLAMAKEE...
NORTHEASTERN WINNESHIEK...SOUTHERN HOUSTON...SOUTHEASTERN FILLMORE
AND SOUTHWESTERN VERNON COUNTIES THROUGH 1130 AM CDT...
At 1103 AM CDT, Doppler radar was tracking strong thunderstorms in
western Houston County moving southeast at 25 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4351 9181 4377 9165 4349 9110 4342 9115
4342 9121 4339 9120 4337 9122 4335 9121
4326 9128
TIME...MOT...LOC 1603Z 300DEG 23KT 4357 9165
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
JSBLocal storm report, Sep 22, 11:46 AM CST, 3 hours 49 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
1246 PM CDT Mon Sep 22 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM Rain 6 W Goodrich 45.14N 90.20W
09/22/2025 M0.52 Inch Taylor WI Public
&&
JSBLocal storm report, Sep 22, 2:02 PM CST, 1 hour 33 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
302 PM CDT Mon Sep 22 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0239 PM Hail Victory 43.49N 91.21W
09/22/2025 M0.75 Inch Vernon WI Emergency Mngr
&&
NRFHail, Mitchell
- When
- September 22, 3:35 PM CST
- Where
- Mitchell County, 1.71 mi NW of St Ansgar Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.400, -92.970
The public reported quarter sized hail 2 miles northwest of Saint Ansgar Airport. The reports were relayed from local media.
Hail, Fayette
- When
- September 22, 5:08 PM CST
- Where
- Fayette County, 0.69 mi S of Waucoma
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.060, -92.030
The public reported 1 mile south of Waucoma. The report was relayed by media via NWS Chat.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, September 22, 20252 deaths · 1 event
- Hail and Damaging Winds in Wisconsin, September 22, 20251 death · $5,000 · 2 in hail · 9 events
- Hail and Damaging Winds in Oklahoma, September 22 to 24, 2025$150,000 · 2.5 in hail · 15 events
- Tornado and Hail in Wisconsin, September 22, 2025$225,000 · EF0 · 6 events
- Tornado and Damaging Winds in Kentucky, September 22, 2025$103,000 · EF0 · 3 events
- Debris Flows in Colorado, September 22, 2025$45,000 · 4 events
- Tornadoes and Hail in Michigan, September 22, 2025EF1 · 4 events
- Damaging Winds in Kentucky, September 22, 2025$15,000 · 50 kt wind · 6 events
- Hail in Nebraska, September 22, 20252 in hail · 13 events
- Damaging Winds in Alabama, September 22, 20251 injured · $7,000 · 52 kt wind · 3 events
- Damaging Winds in Mississippi, September 22, 2025$15,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in Iowa, September 22, 20251 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1289037, 1289038.